You can now read 10 articles a month for free. Read as much as you want anywhere and anytime for just 99¢.

FDA publishes, then pulls list of 75 providers that got drugs

Seventy-five Massachusetts doctors, hospital facilities, eye clinics, and rehabilitation centers received drugs in recent months produced by the New England Compounding Center, the Framingham pharmacy ­under investigation for producing tainted injections linked to nearly 300 cases of fungal ­meningitis in 16 states, and 23 deaths, the US Food and Drug Administration said.

These health providers were listed on the FDA website Monday but later in the night the agency pulled the list, saying it had found technical problems and “the data are incorrect.”

Continue reading below

None of the Massachusetts facilities on the list was thought to have ­received the injectable steroid, methylprednisolone acetate, from the batches that apparently caused the infections, and federal officials have said there is no clear link between infections and other New England Compounding products.

But the FDA asked providers last week to contact patients who received other injectable medications produced since May 21 by New England Compounding, which has been closed. The agency has stressed that the additional patient notification is being made “out of an abundance of caution.”

The recommendation was made after a heart transplant patient who received a drug meant to temporarily stop the heart during surgery contracted a fungal infec­tion and after another ­patient developed signs of ­meningitis after getting a second type of steroid for back pain. Both drugs came from New England Compounding.

“A lack of sterility in the ­facility means that any product made in that facility may be contaminated,” an FDA spokeswoman said in an e-mail Friday, but added that “there may be other explanations” for these patients’ infections.

The heart product, called cardioplegia solution, and solutions that are injected into ­patients’ eyes are “of particular concern” because of the manner in which they are used, the spokeswoman said.

The FDA ­had released what it said Monday was the full list of New England Compounding customers and products shipped since May 21, when the first lots of the steroid implicated in the infections were distributed.

The list contained 1,279 ­facilities and physicians nationwide, including 18 Massachusetts hospitals and dozens of smaller centers in the state ­focused on eye care, plastic surgery, and pain treatment.

Brigham and Women’s Hospital has sent letters to about 500 patients who got the heart drug, according to spokes­woman Lori Schroth. Another 200 ­notices were mailed to ­patients who received other drugs, including ones injected near the spinal cord by pain pumps.

Schroth said the hospital has purchased drugs from New England Compounding for about seven years and performed several audits of the ­facility, including site visits during that time.

Others are taking similar steps to notify patients.

Massachusetts Eye and Ear Infirmary was not on the FDA list, but spokeswoman Mary Leach said the hospital was a New England Compounding customer. It mailed letters Friday to about 1,800 ­patients who received an injected anesthesia during surgery, called an “eye block,” provided by the Framingham pharmacy in prefilled syringes.

In a notice posted on its website last week, the hospital said there was no indication that the drug was contaminated and asked patients to contact a doctor and to be alert for symptoms including changes in their vision and pain.

The FDA list was based on information provided to the government by the pharmacy, and the agency included a disclaimer saying it could not vouch for its accuracy.

In an e-mail Monday evening, the Massachusetts Hospital Association said several of its member hospitals had ­reported inaccuracies.

“In some instances, hospitals on the list report that they have received no products from NECC,” the statement said. The group said it had contacted the FDA about the discrepancies.

Beth Israel Deaconess Medical Center in Needham was listed as having received various formulations of the cardioplegia solution.

But spokesman Jerry Berger said that, while the hospital system received several other drugs from New England Compounding, it did not purchase the heart drug there.

Several facilities were listed as having received the injectable steroid from New England Compounding, but no Massachusetts facility is on the separate federal list of providers that received the specific lots of the drug suspected to have been contaminated.

Department of Public Health spokesman David Kibbe said in an e-mail that all providers that received injectable products from the pharmacy have been contacted by state ­officials.

“There are no identified complications from NECC products in Massachusetts,” he said. “None of the contaminated lots were distributed in the Commonwealth, and there are no known cases of fungal meningitis.”

The FDA recommends that people who received injections from the center should be ­familiar with the symptoms of meningitis, including fever, headache, stiff neck, nausea, and sensitivity to light.

Liz Kowalczyk and Carolyn Y. Johnson of the Globe staff contributed to this report. Chelsea Conaboy can be reached at ­cconaboy@boston.com.
Loading comments...

You have reached the limit of 10 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week